Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 27, NWS Northern Indiana

June 19, 2009LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2009, 2:23 AM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 2:23 AM CDT (07:23 UTC)
Expired
Jun 19, 2009, 3:15 AM CDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 11:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:49 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 19, 12:49 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
149 AM EDT FRI JUN 19 2009

.AVIATION.../06Z TAFS/
PROBLEMATIC FORECAST PERIOD WITH CONVECTION EXPECTED ACROSS MUCH
OF THE FA. TS COMPLEX ONGOING ACROSS PORTIONS OF SOUTHERN WI
CONTINUES TO EVOLVE INTO A BOWING COMPLEX...WITH WIDESPREAD STRONG
GUSTY WINDS POSSIBLE. HAVE TRIED TO TIME THIS FEATURE INTO THE
TERMINALS THIS MORNING...UTILIZING CURRENT STORM MOTION.
HOWEVER..AS THIS COMPLEX CONTINUES TO EVOLVE...DO EXPECT STORM
MOTION TO INCREASE. HAVE ADDED A LARGE WINDOW FOR TIMING GIVEN
CONCERNS ON SPEED. TS WILL BE CAPABLE OF PRODUCING WIND GUST IN
EXCESS OF 30 KNOTS. EVEN STRONGER GUSTS WILL BE POSSIBLE IF THIS
SYSTEM EVOLVES INTO A SEVERE MCS...BUT WILL HOLD OFF ON HIGHER
MENTION UNTIL DATA CONFIRMS THIS AND WILL UPDATE AS NECESSARY.
VERY HEAVY RAINFALL IS BEING REPORTED WITH THIS SYSTEM...AND HAVE
OPTED FOR 1SM VIS AT SBN WITH DEEP MOISTURE AND HIGH PW VALUES IN
PLACE. VARIABLE WINDS LIKELY ON THE BACKSIDE OF THE COMPLEX WITH
THE POTENTIAL FOR STRONG N/NE WINDS IF A WAKE LOW DEVELOPS. WILL
MONITOR AND UPDATE AS NECESSARY.

A BRIEF CALM LATE MORNING AND EARLY AFTERNOON BEFORE A STRONG
UPPER LEVEL IMPULSE AND SFC COLD FRONT PUSHES INTO THE REGION.
EXPECTING STRONG TO SEVERE TS THIS AFTERNOON INTO THE EVENING.
GIVEN QUESTIONS ON INITIATION AREA AND TIMING...WILL CONTINUE WITH
CB MENTION UNTIL A FIRM HANDEL ON TS TYPE/COVERAGE/TIMING IS
GRASPED.

&&

.PREV DISCUSSION... /ISSUED 345 PM EDT THU JUN 18 2009/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/

...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT...

...WIDESPREAD SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND
EVENING...

AS THE HEADLINES SUGGEST...LOTS TO TALK ABOUT IN THE SHORT TERM
PORTION OF THE FORECAST.  CURRENTLY...AREA OF CONVECTION IS PUSHING
INTO NORTHWESTERN ILLINOIS...HEADING SOUTH AND EAST ALONG STEEPEST
GRADIENT IN SURFACE BASED INSTABILITY WHICH IS ALIGNED ALONG A
SURFACE WARM FRONT THAT STRETCHES FROM NORTHWEST TO SOUTHEAST ACROSS
CENTRAL ILLINOIS AND INTO SOUTHERN INDIANA. EXPECT THIS CONVECTION
TO CONTINUE IT SOUTHEASTERLY TRECK WHICH WILL BRING IT NEAR...BUT
PROBABLY JUST SOUTHWEST OF THE CWA THIS EVENING.

MODELS ARE HAVING ALL KINDS OF DIFFICULTY BOTH WITH THIS MORNING/S
CONVECTION THAT PUSHED THROUGH CENTRAL ILLINOIS AND SOUTHERN INDIANA
AS WELL AS WITH THAT MENTIONED ABOVE OVER CENTRAL ILLINOIS.
THEREFORE...ALTHOUGH I HAVE FOLLOWED SOME OF THE IDEAS IN THE
GUIDANCE THROUGH THIS EVENING...NO SINGLE SOURCE HAS A GOOD ENOUGH
HANDLE TO BE CALLED THE MODEL OF THE DAY.  PERHAPS THE SPC 4KM WRF
IS CLOSEST TO THE TARGET ATTM.

THIS EVENING...AFTER THE INITIAL BATCH OF CONVECTION PASSES SOUTH OF
THE REGION...EXPECT THE SURFACE WARM FRONT TO BEGIN TO START IT/S
TREK NORTH AND EAST IN RESPONSE TO NOCTURNAL LOW LEVEL JET
STRENGTHENING.  COULD SEE A STORM OR TWO FIRE ALONG THIS BOUNDARY
DURING THE EVENING...BUT THE LLEVEL JET IS NOT ALL THAT STRONG SO
DON/T EXPECT MORE THAN ISO COVERAGE.  MUCH MORE LIKELY IS THAT
CONVECTION WILL REFIRE FURTHER NORTH AND WEST...SOMEWHERE IN THE
IOWA/ILLINOIS/WISCONSIN BORDER AREA IN RESPONSE TO STRONGER LOW
LEVEL JET FORCING AND BETTER INSTABILITY.  THIS CONVECTION THEN WILL
BEGIN RIDING EAST AND SOUTHEAST ALONG THE ABOVE MENTIONED WARM
FRONT.  THE CURRENT NAM/GFS SEEM TO BE TOO QUICK TO BRING THE WARM
FRONT THROUGH THE CWA GIVEN THE RELATIVELY WEAK LLJ AND THE FACT
THAT THIS MORNING/S AND AFTERNOON/S CONVECTION HAS SUPPRESSED THIS
BOUNDARY FURTHER SOUTH AND WEST THAN THESE MODELS SUGGEST.
THEREFORE...FEEL THAT AT LEAST THE NORTHEAST HALF OF MY CWA IS AT
RISK FOR HAVING THE WARM FRONT PRETTY MUCH OVERHEAD WHEN THE MCS
RIDES SOUTH AND EAST ALONG IT.  THIS WILL BRING A RISK OF DAMAGING
STRAIGHT LINE WINDS AS 0-3KM SHEAR OF 30-40KTS SUGGEST THAT FROM
WHATEVER INITIALLY FORMS...AN EVOLUTION TO A BOW ECHO APPEARS TO BE
THE MOST LIKELY SCENARIO.  HAVE UPPED POPS OVER NORTHEASTERN AREAS
TO LIKELY IN RESPONSE TO THIS POSSIBILITY.  HOWEVER...IF THE FRONT
DOES PUSH FURTHER NORTH...ANY ACTIVITY MAY MISS THIS AREA TO THE
NORTH AND EAST.  GIVEN ARRIVING 70F DEWPOINTS...EXPECT LOWS TO NOT
DROP THAT FAR...ONLY TO THE UPPER 60S IN THE NORTHEASTERN AREAS AND
LOWER 70S IN THE SOUTHWEST.

ON FRIDAY...ANY REMAINING NOCTURNAL CONVECTION WILL BE PUSHING
SOUTH AND EAST IN THE MORNING WITH THE AREA BEING WELL ENTRENCHED
IN THE WARM SECTOR. WILL MAINTAIN CHC POPS THROUGH THE MORNING
GIVEN THE WARM/MOIST AIRMASS THAT WILL BE IN PLACE. BY LATE
MORNING/EARLY AFTERNOON 70F+ DEWPOINTS COMBINED WITH SURFACE TEMPS
RISING TO THEIR HIGHEST LEVELS THIS YEAR WILL REMOVE ANY MORNING
CAPPING AND WITH DEVELOPING DIFFERENTIAL PVA EXPECT NUMEROUS
SHOWERS AND STORMS TO DEVELOP DURING THE AFTERNOON. THIS MAY OCCUR
ALONG A PRE FRONTAL TROUGH...OR A BOUNDARY PUT DOWN BY THE MORNING
CONVECTION DISCUSSED ABOVE. IN EITHER CASE...MLCAPES REACHING
2000-3000 J/KG...0-6KM SHEAR 40-50KTS AND 0-3KM SHEAR INCREASING
TO 20-30KTS ALONG WITH THE APPROACHING PREFRONTAL TROUGH AND
SURFACE COLD FRONT SUGGEST THAT WHILE THERE COULD CERTAINLY BE
SOME INITIAL SUPERCELLS...AN EVENTUAL EVOLUTION TO LINEAR
STRUCTURES AND/OR A BOW ECHO IS LIKELY. THIS WILL BRING
HAIL...WIND...AND TORNADO POTENTIAL WITH THE LATTER BEING GREATEST
IN THE VICINITY OF ANY LOW LEVEL BOUNDARIES. THE PRIMARY BOUNDARY
WE MAY HAVE TO WATCH COULD BE WHAT COMES FROM THE OVERNIGHT/EARLY
MORNING CONVECTION OVER THE NORTHEASTERN HALF OF THE AREA.

BY FRIDAY EVENING...LINEAR CONVECTION ALONG APPROACHING COLD
FRONT WILL BE ONGOING BUT SHOULD CLEAR THE AREA SOMETIME AFTER
MIDNIGHT FROM NORTHWEST TO SOUTHEAST. LOWS WILL AGAIN BE MILD WITH
COOLER AIR NOT LIKELY ARRIVING UNTIL THE VERY END OF THE PERIOD.
LOWS WILL LIKELY ONLY FALL TO AROUND 70.

LONG TERM /SATURDAY THROUGH THURSDAY/...

ONLY MINOR CHANGES MADE TO LONG TERM GRIDS.

UPPER LEVEL SYSTEM WILL CONTINUE TO PULL AWAY FROM THE AREA AT THE
START OF THE PERIOD. HAVE LEFT POPS LINGERING THROUGH THE
DAY...HIGHEST IN THE FAR EAST BUT DONT ANTICIPATE ANYTHING
WIDESPREAD OR OF MAJOR CONCERN. CLOUD COVER WILL HELP KEEP TEMPS
DOWN JUST A BIT BUT STILL REACH THE UPPER 70S TO LOW 80S.

HIGH PRESSURE WILL BUILD IN AND LOOKS TO KEEP THINGS DRY THROUGH THE
PERIOD. MODELS STILL HINTING AT ONE OR MORE WEAK RIPPLES IN THE FLOW
IN THE 2ND HALF OF THE FORECAST PERIOD. HOWEVER...RIDGING WOULD
APPEAR TO BE STRONG ENOUGH AND FLOW FAR ENOUGH NORTH THAT THE AREA
SHOULD NOT HAVE ANY PROBLEMS AT THIS POINT. PLENTY OF TIME TO
MONITOR THE PATTERN. TEMPS WILL BE AT OR ABOVE NORMAL THROUGH THE
PERIOD WITH HIGHS IN THE 80S AND LOWS IN THE 60S.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...ARNOTT
LONG TERM...FISHER
AVIATION...JC
Hazardous weather outlook, Jun 18, 2:24 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT THU JUN 18 2009

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-191930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
324 PM EDT THU JUN 18 2009 /224 PM CDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT
TONIGHT. A BAND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
WARM FRONT AND MOVE SOUTHEAST THROUGH THE AREA AFTER MIDNIGHT
TONIGHT. THERE IS THE POTENTIAL FOR THIS BAND OF STORMS TO BE
SEVERE...WITH DAMAGING WINDS BEING THE GREATEST THREAT. HEAVY RAIN
WILL ALSO BE POSSIBLE WITH THESE STORMS.

AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR SEVERE
WEATHER OVERNIGHT WILL BE ALONG AND NORTHEAST OF ROUTE 30.
HOWEVER...THERE REMAINS SOME UNCERTAINTY AS TO WHERE STORMS WILL
DEVELOP AND MOVE OVERNIGHT. THEREFORE...PLEASE STAY TUNED TO LATER
UPDATES...AND TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. A VERY UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE AREA
FRIDAY. AS A COLD FRONT APPROACHES FROM THE WEST DURING THE
AFTERNOON... NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH
STORMS CONTINUING INTO FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER
WITH DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES ARE
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AS THESE STORMS
MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER MIDNIGHT TONIGHT...AND AGAIN
FRIDAY AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

ARNOTT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:38 AM CDTSpecial Marine WarningIWX112 min
Jun 19, 3:14 AM CDTSevere Thunderstorm WarningIWXElkhart, LaGrange, LaPorte, Marshall, Saint Joseph, Starke61 min
Jun 19, 3:52 AM CDTSevere Thunderstorm WarningIWXDeKalb42 min
Jun 19, 3:57 AM CDTSevere Thunderstorm WarningIWXDeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 2 more52 min
Jun 19, 4:40 AM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben, Whitley49 min
Jun 19, 5:19 AM CDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells56 min
Jun 19, 5:33 AM CDTSpecial Marine WarningIWX87 min
Jun 19, 5:53 AM CDTSevere Thunderstorm WarningIWXSaint Joseph67 min
Jun 19, 7:11 AM CDTSpecial Weather StatementIWXSaint Joseph34 min
Jun 19, 7:49 AM CDTSpecial Weather StatementIWXSaint Joseph41 min
Jun 19, 7:58 AM CDTSevere Thunderstorm WarningIWXSaint Joseph39 min
Jun 19, 8:34 AM CDTSpecial Weather StatementIWXElkhart41 min
Jun 19, 8:49 AM CDTFlash Flood WatchIWXAllen, DeKalb, Elkhart, LaGrange, Noble, Steuben14 hr
Jun 19, 9:45 AM CDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke3 days
Jun 19, 9:45 AM CDTRiver Flood WarningIWXAllen, DeKalb23 hr
Jun 19, 10:34 AM CDTSpecial Marine WarningIWX86 min
Jun 19, 1:01 PM CDTSpecial Marine WarningIWX59 min
Jun 19, 2:34 PM CDTSpecial Marine WarningIWX56 min
Jun 19, 3:17 PM CDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall58 min
Jun 19, 3:35 PM CDTSevere Thunderstorm WarningIWXFulton, Huntington, Kosciusko, Miami, Wabash, Whitley55 min
Jun 19, 3:42 PM CDTTornado WarningIWXFulton, Kosciusko, Miami, Wabash48 min
Jun 19, 4:25 PM CDTTornado WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley50 min
Jun 19, 4:44 PM CDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke51 min
Jun 19, 5:05 PM CDTTornado WarningIWXAllen, Huntington, Wells40 min
Jun 19, 3:49 AM CDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam56 min
Jun 19, 4:20 AM CDTSpecial Weather StatementIWXAllen25 min
Jun 19, 4:51 AM CDTFlash Flood WarningIWXDefiance, Williams3 hr
Jun 19, 9:41 AM CDTRiver Flood WatchIWXPutnam23 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.